Benadryl: To Give or Not To Give

Benadryl is a wonderful antihistamine when used correctly.  As a parent to five children ages 10 – 3, I have used Benadryl many times over the years.  I have never used it to calm my child or to make a ride better as I know many parents have done.  What many parents, regardless of their educational background, do not take into consideration is that Benadryl is a DRUG.  Although it is over the counter it is not a benign medication.  There can be serious side effects.  In reading the other blogs, the one that really touched me was the mother who gave her 12mo old the medication because they were traveling to Iowa but the outcome was a tragic and sad one. 

As a medical professional I believe it is my responsibility to instruct and educate parents on the correct usage and dosage of any drug prescribed but also to educate on possible over the counter medications that may be used.  As an example of how some parents are either too stupid to have children or we should insist on parenting classes prior to letting them take children home, I have a very true story about how education could have made a very big difference.  I was working midnights in a small rural hospital in SC when we saw an infant around 5 mos old for severe otitis media and strep with a fever of nearly 104.  I remember this child well because of the following events.  We prescribed Amoxicillin and Tylenol Suppositories.  Being a relatively new nurse and frustrated by the nights events I didn’t instruct the mother on how to give either medication.  In my mind it was the Pharmacists responsibility.  Well, about 2 days later the mother brought the child back in and she was worse.  Now, I didn’t have children at the time so I figured she was just an over anxious mother.  When the child was triaged the mother kept saying the medication wasn’t working and she had been giving it the way the bottles said and that the child’s fever wasn’t going down.  You could tell she was very concerned and clueless.  When the child was brought back the physician asked for the old chart from 2 nights before.  After reviewing it and seeing I was the nurse he called me over and asked me to assist him with the child.  I had not noted any instructions on the medication so the doctor simply asked the mother to explain how she had been giving the medication.  She explained that she had been giving the child 3 1/2tsp per day of the Amoxicillin and the suppositories she had only given one because the child screamed so horrible when she gave it.  To make a very long story short, the mother had been pouring the Amoxicillin into the child’s ears and she had not removed the silver packaging from the suppository.  We had to irrigate the child’s ears and call an ENT to see the child and then we had to remove what was left of the silver packaging from her rectum.  The mother very innocently said no one told her how to give the medication and she assumed since the child had an ear infection the medication would go into her ear!!

Although this is a somewhat funny story it could have had an equally tragic ending just as the Benadryl incident.  We need to see that we educate our patients regardless if this is their first or fifth child and regardless of what we presume their educational level to be.

Technorati Tags: , , , ,

Advertisements

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


%d bloggers like this: